Kentucky, 2021

Flash Flood and Damaging Winds in Kentucky, August 14, 2021

August 14, 2021 · NWS JKL · 3 events in 3 counties and zones

A cold front slowly dropped into Kentucky during the morning of August 14. It then began to stall out during the day across eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front slowly dropped into Kentucky during the morning of August 14. It then began to stall out during the day across eastern Kentucky. With a humid airmass in place, this created the instability needed for showers and thunderstorms to develop during the afternoon, producing heavy rainfall and gusty winds. Several flash flood warnings were issued for locations that saw multiple rounds of heavy rainfall. Two severe thunderstorm warnings were also issued for a storm that gained strength over far southeast Kentucky, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 14, 3:22 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 14, 3:22 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
422 PM EDT Sat Aug 14 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 422 PM EDT SAT AUG 14 2021

A cold front remains just to our north, running SW and into West-
Central Kentucky. Cloud cover did a good job early this afternoon
with hampering convection, but with afternoon heating and clearing,
scattered storms have developed along the SW bordering TN and in the
north from Bath and into Fleming Co. Guidance still doesn't have the
best handle, with the HRRR much drier into the night versus a wetter
solution in the NAMNEST and similar Hi-Res guidance. Because of
this, have went chance PoPs through tonight before redevelopment
into Sunday. Theta-e surface analysis from the RAP suggests the
aforementioned front to nearly stall across the KY/OH border and
through Western Kentucky. Because of this, showers will again be
best along the front and in the south (where the better instability
lies) into the afternoon tomorrow. An upper level high continues to
sit off the Southeastern Coast, but will weaken and provide less of
an influence as heights lower through the period.

Shear continues to be very weak with CAPE peaking between 2000 and
3000 J/kg during the afternoon today and again Sunday. This is best
along our southern counties, into Central Kentucky, and down into
Tennessee. This, as well as along and ahead of the front (to our
north), is where we have seen the best convection so far today. Gulf
moisture continues to stream into the area with the aid of southerly
flow, allowing for PWATs between 1.75 and 2". Combining this with
slow storm motions, localized flooding can not be ruled out through
the period. This is also highlighted by WPCs day 1, 2, and 3
marginal outlook for Eastern Kentucky.

Sensible weather will feature river valley fog/stratus overnight
which could hamper morning visibilties periodically. Lows will be
near to slightly above average, in the mid and upper 60s. With the
front at a slow crawl southward, our far northern counties (Bath to
Rowan and north) will be the coolest for afternoon highs, in the
upper 70s. The remainder of the CWA will generally be in the lower
80s. Lows overnight Sunday will be very similar to tonight, ranging
in the mid to upper 60s.

.LONG TERM...(Monday through Saturday)
Issued at 321 PM EDT SAT AUG 14 2021

An active weather pattern is on tap for the extended. We can
expect daily chances of showers and storms, especially during peak
heating each afternoon and evening. We will have a few weather
systems influencing the weather of eastern Kentucky through out
the upcoming work week. A weak upper level trough will be in place
across the mid west, and will slowly evolve into a slow moving
closed low by mid-week. This system will provide lift for shower
and storm development. There will also be a slow moving cold front
that will be move around the region. Tropical cyclone Fred will
also be a player, as it moves northward into the Tennessee Valley
next week. The latest forecast models have Fred tracking further
and further west. The northward movement of Fred's remnants could
act to further slow down the earlier mentioned cold front, keeping
in place for an extended period of time over or near our area.
Fred will also bring a good amount of tropical moisture into the
region. All of these factor together should make for a week of
active and wet weather. Rainfall amounts will depend largely on
how Fred evolves, the amount of moisture we get into the region,
and how much instability is available for storm formation. The
latest model soundings suggest tall and skinny CAPE profiles,
favorable for locally heavy rainfall. The latest QPF forecast was
increased to higher numbers than the newest pure WPC QPF numbers
to account for this.

Temperatures should trend cooler than normal each day due to
persistent and extensive cloud cover and precip, and a slight
intrusion of cooler air from the north. Nightly lows continue to
show a trend toward warmer than normal numbers on average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 154 PM EDT SAT AUG 14 2021

Stratus has held on for some sites longer than expected, reducing
ceilings through the morning. This remains the case for SJS which
should start MVFR until returning to VFR near 19z. The remaining
sites should be in VFR through the afternoon/evening with
scattered showers/storms possible. River valley fog and stratus is
again expected to impact TAF sites tonight, bringing most to MVFR
near 8z. SME and LOZ are the exceptions, where rainfall through
this afternoon could reduce both ceilings and visibilities to IFR
by 11z. With daytime mixing, all TAF locations should return to
VFR near 14z. Winds will generally be less than 10kts through this
afternoon, calming overnight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BB
LONG TERM...AR
AVIATION...BB
Hazardous weather outlook, Aug 14, 3:32 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
432 PM EDT Sat Aug 14 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
432 PM EDT Sat Aug 14 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will continue across eastern
Kentucky through this evening. Some of the storms will contain
locally heavy rainfall. A few additional thunderstorms will also
be possible overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible at times, especially during the
afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/AR

In the hours before

Special weather statement, Aug 14, 2:38 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
338 PM EDT Sat Aug 14 2021

KYZ044-142015-
Fleming KY-
338 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern Fleming
County through 415 PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cowan, or 8 miles west of Flemingsburg, moving east at 10 mph.

HAZARD...Winds in excess of 35 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Nepton around 355 PM EDT.

Other locations in the path of this storm include Elizaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3850 8372 3832 8384 3834 8384 3834 8386
      3836 8388 3835 8390 3837 8390 3837 8391
      3842 8395 3843 8397 3847 8396 3849 8393
      3846 8385
TIME...MOT...LOC 1937Z 289DEG 9KT 3842 8389

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GEOGERIAN
Special weather statement, Aug 14, 3:24 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
424 PM EDT Sat Aug 14 2021

KYZ044-051-052-142100-
Rowan KY-Bath KY-Fleming KY-
424 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern Bath,
southeastern Fleming and northwestern Rowan Counties through 500 PM
EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pebble, or 8 miles north of Owingsville. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Sherburne, Owingsville, Sharpsburg, Bethel and Reynoldsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3841 8352 3841 8351 3840 8350 3840 8348
      3838 8345 3840 8341 3834 8337 3808 8382
      3814 8388 3822 8395 3842 8356
TIME...MOT...LOC 2023Z 069DEG 3KT 3826 8376

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

HAS

The radar

The Jackson,KY radar (KJKL), 86 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Fleming

When
August 14, 4:30 PM EST to 5:30 PM EST
Where
Fleming County, 0.33 mi SSE of Locust to 0.39 mi SSE of Locust
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.296, -83.727

A portion of Sunset-Locust Road near Days Mill Road was washed out due to flash flooding.

Thunderstorm Wind, Harlan

When
August 14, 7:17 PM EST
Where
Harlan County, 1.05 mi ENE of Bledsoe
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.923, -83.351

A few trees were reported down in and around the Bledsoe Community, near the Leslie County line.

Thunderstorm Wind, Knox

When
August 14, 8:50 PM EST
Where
Knox County, 0.65 mi WNW of Boone Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
36.852, -83.861

A tree was downed on Highway 25 near Tractor Supply in Barbourville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966130, 966421, 966129.